Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Winfried Bruns and J\"urgen Herzog
Title: Cohen-Macaulay rings
Additional book information: Cambridge Studies in Advanced Mathematics, vol. 39, Cambridge University Press, Cambridge, 1993, xi + 403~pp., US$79.95. ISBN 0-521-41068-1.

References [Enhancements On Off] (What's this?)

  • [AK] Altman, S. and S. Kleiman, Introduction to Grothendieck duality theory, Lecture Notes in Math., vol. 146, Springer-Verlag, Berlin, Heidelberg, and New York, 1970. MR 0274461 (43:224)
  • [Au] Auslander, M., Modules over unramified regular local rings, Illinois J. Math. 5 (1961), 631-645. MR 0179211 (31:3460)
  • [B] Bass, H., On the ubiquity of Gorenstein rings, Math. Z. 82 (1963), 8-28. MR 0153708 (27:3669)
  • [Bou] Boutot, J.-F., Singularités rationelles et quotients par les groupes réductifs, Invent. Math. 88 (1987), 65-68. MR 877006 (88a:14005)
  • [C] Cohen, I.S., On the structure and ideal theory of complete local rings, Trans. Amer. Math. Soc. 59 (1946), 54-106. MR 0016094 (7:509h)
  • [F1] Fulton, W., Algebraic curves, Benjamin, New York, 1969. MR 0313252 (47:1807)
  • [F2] -, Intersection theory, Springer-Verlag, Berlin, Heidelberg, and New York, 1984. MR 732620 (85k:14004)
  • [Ha] Hartshorne, R., Algebraic geometry, Springer-Verlag, New York, Heidelberg, and Berlin, 1977. MR 0463157 (57:3116)
  • [He] Heitmann, R., A counterexample to the rigidity conjecture for rings, Bull. Amer. Math. Soc. (N.S.) 29 (1993), 94-97. MR 1197425 (93m:13007)
  • [Ho1] Hochster, M., Topics in the homological theory of modules over commutative rings, CBMS Regional Conf. Ser. in Math., vol. 24, Amer. Math. Soc., Providence, RI, 1975. MR 0371879 (51:8096)
  • [Ho2] -, Canonical elements in local cohomology modules and the direct summand conjecture, J. Algebra 84 (1983), 503-553. MR 723406 (85j:13021)
  • [HoE] Hochster, M., and J.A. Eagon, Cohen-Macaulay rings, invariant theory, and the generic perfection of determinantal loci, Amer. J. Math. 93 (1971), 1020-1058. MR 0302643 (46:1787)
  • [HH1] -, Tight closure, invariant theory, and the Briançon-Skoda theorem, J. Amer. Math. Soc. 3 (1990), 31-116. MR 1017784 (91g:13010)
  • [HH2] -, Infinite integral extensions and big Cohen-Macaulay algebras, Ann. of Math. 135 (1992), 53-89. MR 1147957 (92m:13023)
  • [HH3] -, Applications of the existence of big Cohen-Macaulay algebras, Adv. Math. (to appear). MR 1332808 (96d:13014)
  • [HH4] -, Tight closure in equal characteristic zero, in preparation.
  • [HR] Hochster, M. and J.L. Roberts, Rings of invariants of reductive groups acting on regular rings are Cohen-Macaulay, Adv. Math. 13 (1974), 115-175. MR 0347810 (50:311)
  • [Ke] Kempf, G., The Hochster-Roberts theorem of invariant theory, Michigan Math. J. 26 (1979), 19-32. MR 514958 (80g:14040)
  • [M1] Macaulay, F.S., The algebraic theory of modular systems, Cambridge Univ. Press, Cambridge, 1916. MR 1281612 (95i:13001)
  • [M2] -, Some properties of enumeration in the theory of modular systems, Proc. London Math. Soc. 26 (1927), 531-555.
  • [Mum] Mumford, D., Algebraic geometry I complex projective varieties, Springer-Verlag, Berlin, Heidelberg, and New York, 1976. MR 0453732 (56:11992)
  • [Mun] Munkres, J., Topological results in combinatorics, Michigan Math. J. 31 (1984), 113-128. MR 736476 (85k:13022)
  • [PS1] Peskine, C. and L. Szpiro, Dimension projective finie et cohomologie locale, Inst. Hautes Études Sci. Publ. Math. 42 (1973), 323-395. MR 0374130 (51:10330)
  • [PS2] -, Syzygies et multiplicités, C. R. Acad. Sci. Paris Sér. A 278 (1974), 1421-1424. MR 0349659 (50:2152)
  • [Re] Reisner, G., Cohen-Macaulay quotients of polynomial rings, Adv. Math. 21 (1976), 30-49. MR 0407036 (53:10819)
  • [Ro1] Roberts, P., Le théorème d'intersection, C. R. Acad. Sc. Paris Sér. I Math. 304 (1987), 177-180. MR 880574 (89b:14008)
  • [Ro2] -, Intersection theorems, Commutative Algebra, Math. Sci. Res. Inst. Publ., vol. 15, Springer-Verlag, New York, Berlin, and Heidelberg, 1989, pp. 417-436. MR 1015532 (90j:13024)
  • [S] Serre J.-P., Algèbre locale. Multiplicités, Lecture Notes in Math., vol. 11, Springer-Verlag, Berlin, Heidelberg, and New York, 1965.
  • [St1] Stanley, R., Cohen-Macaulay rings and constructible polytopes, Bull. Amer. Math. Soc. 81 (1975), 135-142. MR 0364231 (51:486)
  • [St2] -, The upper bound conjecture and Cohen-Macaulay rings, Stud. Appl. Math. 54 (1975), 133-142. MR 0458437 (56:16640)
  • [St3] -, The number of faces of a simplicial convex polytope, Adv. Math. 35 (1980), 236-238. MR 563925 (81f:52014)

Review Information:

Reviewer: Melvin Hochster
Journal: Bull. Amer. Math. Soc. 32 (1995), 265-275
DOI: https://doi.org/10.1090/S0273-0979-1995-00577-X
American Mathematical Society